Illinois, 2018Flooding in Illinois, February 24 to 28, 2018
February 24 to 28, 2018 · NWS PAH · 5 events in 4 counties and zones
Several rounds of heavy rain between the 20th and 24th sent rivers above flood stage. February monthly precipitation was 4 to 7 inches above normal, with monthly totals of 8 to 10 inches common.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of heavy rain between the 20th and 24th sent rivers above flood stage. February monthly precipitation was 4 to 7 inches above normal, with monthly totals of 8 to 10 inches common. This was greater than 200 percent of normal. This was one of the five wettest Februarys on record at the primary climate sites in the lower Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 24, 5:33 AM CST, 5 hours 27 minutes earlier.
Area forecast discussion, Feb 24, 5:33 AM CST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
533 AM CST Sat Feb 24 2018
.SHORT TERM...(Today through Monday)
Issued at 345 AM CST Sat Feb 24 2018
Not all that much going on at the present time, with just some
scattered light showers. Solid shield precipitation is up across
the KLSX area. This trend will continue until shortly after
daybreak. After that, we should see a gradual increase in coverage
through the day, primarily this afternoon and evening ahead of an
approaching cold front.
Things could get quite active late today and this evening. Very
impressive low level shear profiles, low LCL's and increasing
forcing for ascent means strong to severe thunderstorms are
anticipated. Hodographs SEMO, west KY, and forecast STP and SCP
parameters point to the possibility for a few tornadoes, outlined by
SPC fairly well we think. Otherwise main hazard will be scattered
damaging winds. Even with marginal instability, the impressive low
level turning and degree of speed shear seen in forecast hodographs
is concerning.
Also, the flood threat continues, with no changes to the ongoing
Flood Watch. Enhanced convection could cause some Flash Flooding
to occur, especially across the existing Area Flood Warned areas
of southeast MO into west KY. The bulk of the activity should push
east of west KY and southwest IN shortly after midnight, with dry
weather forecast for Sunday through Monday as weak high pressure
moves across the area. It will be fairly mild behind the front.
Cool at night.
.LONG TERM...(Monday night through Friday)
Issued at 345 AM CST Sat Feb 24 2018
The first part of the extended forecast period will be dry and mild
on the backside of high surface pressure. By midweek, ahead of a
developing trof of low surface pressure, the Gulf is forecasted to
open up.
Moisture is expected to surge northward by Wed evening especially,
but warm advection showers will probably occur earlier in the day.
Instability does not appear to be enough for any more than an
isolated lightning strike or two with this system.
The 00Z GEFS/ECENES means were very similar, however, the
deterministic ECMWF has shown some inconsistency lately, plus it had
a slower, more unphased northern/southern stream solution than most
other medium range models. The general idea is that mid level
shortwave energy will traverse the central Plains by Wed night,
providing large scale lift of moisture and development of the
surface trof, the axis of which should pass to our south. Model
consensus suggests that most associated shower activity with this
system should be out of the PAH forecast area by Thu evening as the
eastward-moving upper low closes and strengthens just to our north
(in most model solutions).
All models indicate ridging aloft and high surface pressure should
ensure dry mild conditions Thu night on as the new airmass will be
of Pacific origin.
&&
.AVIATION...
Issued at 527 AM CST Sat Feb 24 2018
IFR/LIFR conditions early this morning with showers increasing,
some drizzle mixed in as well. Warm front will continue to slowly
lift north today, keeping the cigs and chance of showers and even
a few thunderstorms going, increasing later this afternoon and
evening as a cold front enters into the area. The cold front at
00z should be from near KCOU to KUNO. It will move rapidly east
through the evening, reaching a line from KEVV to KCEY by 06z.
When the front moves through, high winds with thunderstorms will
be possible. A few 50 kt gusts cannot be ruled out. In the wake of
the front, winds will become SW then west and diminish slowly,
with rapidly improving cigs and vsbys.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through late tonight for ILZ075>078-080>094.
MO...Flood Watch through late tonight for MOZ076-086-087-100-107>112-
114.
IN...Flood Watch through late tonight for INZ081-082-085>088.
KY...Flood Watch through late tonight for KYZ001>022.
&&Hazardous weather outlook, Feb 24, 3:24 AM CST, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
324 AM CST Sat Feb 24 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
324 AM CST Sat Feb 24 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
There is a risk of severe thunderstorms this afternoon and
evening. Damaging winds will be the main hazard. There is a risk
of a few tornadoes as well. The areas with the highest
probability for a tornado or two are southeast of a Cape
Girardeau, Poplar Bluff Missouri line into far west Kentucky,
mainly west of the Lakes, and the southern tip of Illinois.
Additional rainfall of up to 2 inches, with isolated higher
amounts possible, will result in an additional flooding risk
across the region today into tonight, especially across southeast
Missouri into west Kentucky. A Flood Watch remains in effect
through tonight for the entire region. With stronger thunderstorm
activity, Flash Flooding will be possible.
Updates and details on continued river flooding can be referenced
on the latest flood warnings and statements.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Updates and details on continued river flooding can be referenced
on the latest flood warnings and statements.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be likely this afternoon and evening.
Additional heavy rainfall and flooding reports are requested.
Flood, Wabash
- When
- February 24, 11:00 AM CST to February 28, 11:59 PM CST
- Where
- Wabash County, 2.18 mi S of Patton to 2.37 mi NW of Rochester
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.449, -87.746
Moderate flooding developed along the Wabash River in the Mt. Carmel area. Extensive flooding of low-lying agricultural land occurred. Some residents along one Mt. Carmel street and another street in the Keensburg area were forced to relocate. Several local roads were flooded, some by several feet of water. These included County Road 1280 E and three township roads south of Illinois 1 near Keensburg. The river continued rising into March.
Flood, White
- When
- February 24, 11:00 AM CST to February 28, 11:59 PM CST
- Where
- White County, Maunie to 0.65 mi SE of Emma
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.030, -88.050
Moderate flooding developed along the Wabash River. The river was three miles wide at Interstate 64. Considerable flooding of bottomland agricultural land occurred. A few rural county roads were impacted. The river continued rising into March.
Flood, White
- When
- February 24, 11:00 AM CST to February 28, 11:59 PM CST
- Where
- White County, Carmi to 2.28 mi ESE of Carmi Muni Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.080, -88.170
Minor flooding developed along the Little Wabash River. Low-lying agricultural land was flooded. Several county roads were inundated. The river continued rising into March.
Flood, Jackson
- When
- February 25, 5:30 AM CST to February 28, 11:59 PM CST
- Where
- Jackson County, 3.19 mi W of Harrison to 3.14 mi SW of Mt Carbon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.776, -89.388
Moderate flooding developed along the Big Muddy River. Water encroached on a few residential streets in the southeast part of Murphysboro. A city park was partially inundated. Low-lying agricultural land outside the city was flooded. The river continued rising into March.
Flood, Franklin
- When
- February 25, 8:30 AM CST to February 28, 11:59 PM CST
- Where
- Franklin County, Plumfield to 1.47 mi S of Zeigler
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.880, -89.000
Minor flooding occurred along the Big Muddy River. Low-lying bottomland woods and fields were inundated. The river remained above flood stage into March.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20181 death · 9 injured · $7.2 million · EF2 · 15 events
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20181 death · 1 injured · $2.2 million · EF2 · 48 events
- Tornadoes and Flash Flooding in Arkansas, February 24, 20181 death · 1 injured · $2.3 million · EF2 · 12 events
- Tornadoes and Damaging Winds in Tennessee, February 24, 20182 injured · $8.2 million · EF2 · 16 events
- Tornadoes and Flash Flooding in Ohio, February 24 to 25, 20181 death · $187,000 · EF1 · 15 events
- Tornado in Missouri, February 24, 20185 injured · $2.0 million · EF2 · 1 event
- Tornadoes and Flash Flooding in Missouri, February 24 to 28, 20182 injured · $777,000 · EF2 · 10 events
- Tornadoes and Flash Flooding in Tennessee, February 24 to 25, 20183 injured · $2.5 million · EF1 · 18 events
- Cold in Minnesota, February 24 to 25, 20181 death · 1 event
- Tornado and Flash Flooding in Arkansas, February 24, 2018$102,000 · EF0 · 18 events
- Flash Flooding and Damaging Wind in Indiana, February 24, 2018$112,000 · 52 kt wind · 3 events
- Flash Flood and Damaging Winds in Mississippi, February 24 to 25, 2018$60,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737413, 737416, 737420, 737417, 737418.